Lupus anticoagulant-hypoprothrombinemia syndrome associated with systemic lupus erythematosus: Report of 2 cases and review of literature Review uri icon

Overview

MeSH Major

  • Hypoprothrombinemias
  • Lupus Coagulation Inhibitor
  • Lupus Erythematosus, Systemic

abstract

  • We describe two patients whose initial presentation of systemic lupus erythematosus (SLE) was accompanied by haemorrhagic episodes and significant coagulopathy. Further investigation demonstrated positive lupus anticoagulant and decreased Factor II (prothrombin) activity. Both patients were diagnosed with lupus anticoagulant-hypoprothrombinemia syndrome (LAC-HPS) as a result of non-neutralizing antibodies directed against Factor II. LAC-HPS is a rare clinical entity that can occur in association with SLE, transient viral infections, drug reactions or even in healthy individuals. Mixing studies, which can be affected by other coagulation factor inhibitors, play an important role in the diagnosis of LAC-HPS. Factor VII level was decreased in the second patient, a finding that has not previously been reported in association with SLE. In both patients, bleeding stopped promptly and coagulation studies improved significantly with high dose corticosteroids. We discuss the pathogenesis, diagnosis and management of LAC-HPS in patients with SLE.

publication date

  • October 6, 1999

Research

keywords

  • Review

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1191/096120399678840846

PubMed ID

  • 10483036

Additional Document Info

start page

  • 560

end page

  • 4

volume

  • 8

number

  • 7